Macrolide and fluoroquinolone mediated cardiac arrhythmias: clinical considerations and comprehensive review
Adam M. Kaye: 0000-0002-7224-3322
While there is evidence for cardiac arrhythmias associated with macrolide and fluoroquinolone antibiotics, there is still debate among health care providers as to whether this risk of arrhythmia is overstated. A joint panel of the US Food and Drug Administration suggested that macrolide and fluoroquinolone labels need much stronger warnings regarding the possible serious adverse cardiac effects associated with these antibiotics, especially since they are so widely prescribed. And while health care providers may differ on the pertinence of the cardiac risks associated with antibiotic use, they can undoubtedly minimize the cardiac effects that are associated with these antibiotics by paying attention to the cardiac risk factors and drug history associated with the patient. Relevant studies for our review were identified from a PubMed search using keywords and combined word searches involving macrolides, fluoroquinolones, and cardiac arrhythmias. We attempted to include as many recent (>2015) articles as possible. We included case reports, randomized, controlled trials, observational studies, case-control studies, systematic reviews, and retrospective studies. Underlying cardiac issues can predispose patients to harmful cardiac side effects that can be exacerbated in the presence of antibiotics. The health care provider should rule out any risk factor associated with antibiotic-induced cardiac arrhythmia in the event that a patient does need a macrolide or fluoroquinolone antibiotic. Rigorous patient evaluation and a detailed patient history, including short and long term medication use, is the likely key to reducing any risk of cardiac arrhythmias associated with macrolides and fluoroquinolones. Clinicians should be cautious when prescribing macrolide and fluoroquinolone medications to patients with risk factors that may lead to antibiotic-induced cardiac arrhythmias, including a slow heart rate and those that are taking medications to treat arrhythmias.
Cornett, E. M.,
Novitch, M. B.,
Kaye, A. D.,
Pann, C. A.,
Jhita, P. K.,
Kaye, A. M.
Macrolide and fluoroquinolone mediated cardiac arrhythmias: clinical considerations and comprehensive review.
Postgraduate Medicine, 129(7), 715–724.